December 17, 2011
Imagine that you are at work and suddenly your head begins throbbing and you just can’t concentrate or focus on your tasks any longer. You take a quick ride to the corner store and grab a bottle of Tylenol™, toss a handful back with some bottled water and return to work. 30 minutes later you are keeled over with stomach pains and feelings of nausea, chills and fever all at the same time. This miserable experience is the onset of acetaminophen overdose. Commonly used over-the-counter pain medications such as Tylenol™, Motrin™ or Advil™ carry potential dangers, risks and long-term side effects of which many people are not aware.
Advil™, Motrin™ (ibuprofen) and Tylenol™ (acetaminophen) both offer effective relief for minor aches and pains, but they are two very different drugs that work in different ways. Advil™ and Motrin™ are a generic form of ibuprofen and are in a classification of non-steroidal anti-inflammatory drugs (NSAIDs). NSAIDs work by blocking the body’s productions of certain natural substances that cause inflammation. This effect helps to decrease swelling, pain or fever. (“WebMD”) Tylenol’s™ generic form is acetaminophen. Acetaminophen is a centrally acting analgesic (pain killer) but does not reduce swelling.
NSAIDs have their own set of risks separate from acetaminophen, which carries minimal risk but has similar, dangerous long-term side effects. There is a two- to fourfold increase in the risk of heart attack, stroke, or cardiovascular death with NSAIDs. (Goodman, 2011) Ibuprofen is not advisable for treatment of post-operative pain from surgery as it thins the blood and may inhibit necessary clotting. The risk for stomach bleeding increases with the elderly and with people who use NSAIDs while taking blood-thinning drugs (anticoagulants) or steroids, or use multiple NSAIDs at the same time. NSAIDs also cause increased risk of serious gastrointestinal adverse events including ulceration and perforation of the stomach or intestines. These events can occur at any time during use and without warning symptoms. “Of the major causes of gastrointestinal bleeding, NSAIDs is No.1.” (Hendrick, 2009)
Acetaminophen does not pose the same risks as NSAIDs. Acetaminophen usually has no side effects; however, exceeding the maximum recommended dose of acetaminophen (4 grams per day) can cause serious liver injury---even death. (Hendrick, 2009). Serious side effects of acetaminophen are a low fever accompanied by nausea, stomach pain and loss of appetite. Dark urine, clay-colored stools or jaundice (yellowing of the skin or eyes) may also be present.
Ibuprofen can have the same serious side effects plus its own lengthy list. These include chest pain or weakness, shortness of breath; slurred speech or problems with vision or balance; black, bloody or tarry stools; coughing up blood or vomit that looks similar to coffee grounds (this indicates internal bleeding); swelling or rapid weight gain; fever, sore throat and headache with severe blistering, peeling and red skin or rash; bruising, severe tingling, numbness, muscle weakness; chills, increased sensitivity to light, neck stiffness or seizure (convulsion).
Before using NSAIDs or acetaminophen, certain precautions should be taken. Such precautions include informing your doctor or pharmacist if you have any allergies to these medications; or to aspirin or any other NSAIDs such as naproxen. Medical history is very important for the doctor to know and consider as well. If a history of asthma (including a history of worsening breathing after taking aspirin or other NSAIDs), blood disorders (such as anemia, bleeding or clotting problems), growths in the nose (nasal polyps), heart disease (such as congestive heart failure or a previous heart attack), high blood pressure, kidney disease, liver disease, severe loss of body water...